MAUDE Adverse Event Report: STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 Ø10X280MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES

STRYKER GMBH LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 Ø10X280MM X 125°; ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Catalog Number 34250280S
Medical Device Problem Codes Break (1069); Fracture (1260); Device Damaged by Another Device (2915)
Health Effect - Clinical Codes Failure of Implant (1924); Nonunion/Delayed-union Bone Fracture (2369); Implant Pain (4561)
Date of Event 08/17/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported, when the patient visited the hospital because of the proximal humerus fracture, he also had pain in his femur, where the surgery was performed at another hospital a year and a half ago.Thus, x-ray was taken and it revealed pseudoarticular of the femur and the gamma3 nail fracture at the lag screw hole part.The gamma3 nail will be removed at the same time as the surgery for the proximal humerus fracture on (b)(6) 2024.
 
Additional Manufacturer Narrative
Based on the available information the device will not be returned therefore an evaluation of the device cannot be performed.Should additional information become available, it will be provided in a supplemental report.
 
Additional Manufacturer Narrative
The reported event could be confirmed based on the inspection performed.The device inspection revealed the following: the identification of the returned nail was confirmed based on the catalog # and the lot # marked.The returned implant is broken in two at lag screw hole.Both parts have been returned for inspection.The microscopic inspection revealed that the breakage originated in the lateral side, in the distal portion of the nail.The presence of rest lines gives evidence of a fatigue fracture.Signs of a rapid fracture ("catastrophic rupture") are visible in the distal and in the proximal portions of the nail, giving indication that the implant broke suddenly under high load.The shiny areas observed on the breakage surface are a result of friction between the nail parts during the fracture.These shiny areas are also likely a result of the rapid fracture.Material damage, which was caused by misaligned drilling, may have weakened the device and contributed to the breakage.This statement is confirmed by the significant signs of wear (shiny areas) in the distal side of the lag screw hole, in the inside and in the outside.Damage can be observed on the edge of the proximal hole, below the lag screw.This indicates that the nail was subjected to severe loads, leading to displacement of the lag screw, associated with the breakage of the nail.This statement could be confirmed based on the marks observed on the lag screw.It was not possible to determine the exact root cause of the breakage.The reported bone nonunion, that could explain the fatigue fracture, could not be confirmed due to the absence of x-rays provided.Patient medical records would also have given essential information, however, this was not provided.It can be stated, based on the extend of the damage observed, that the misaligned drilling had an influence on the fracture, by at least, accelerating its progression.Nonetheless, it is unlikely that the miss-drilling alone caused to the breakage.A review of the device history for the reported lot did not indicate any abnormalities.No corrective actions are required at this time.A review of the labeling did not indicate any abnormalities.No indications of material, manufacturing or design related problems were found during the investigation.If any additional information is provided, the investigation will be reassessed.
 
Event or Problem Description
It was reported, when the patient visited the hospital because of the proximal humerus fracture, he also had pain in his femur, where the surgery was performed at another hospital a year and a half ago.Thus, x-ray was taken and it revealed pseudoradicular of the femur and the gamma3 nail fracture at the lag screw hole part.The gamma3 nail will be removed at the same time as the surgery for the proximal humerus fracture on (b)(6) 2024.

Brand Name
LONG NAIL KIT R1.5, TI, RIGHT GAMMA3 Ø10X280MM X 125°
Common Device Name
ROD, FIXATION, INTRAMEDULLARY AND ACCESSORIES
Manufacturer (Section D)
STRYKER GMBH
bohnackerweg 1
postfach
selzach 2545
SZ  2545
Manufacturer (Section G)
STRYKER TRAUMA KIEL
prof. kuentscher-strasse 1-5
schoenkirchen/kiel D-242 32
GM   D-24232
Manufacturer Contact
anna jusinski
325 corporate drive
mahwah, NJ 07430
2018315000
MDR Report Key20269627
Report Number0009610622-2024-00839
Device Sequence Number3339324
Product Code HSB
UDI-Device Identifier04546540375315
UDI-Public(01)04546540375315(11)220824(17)270731(10)K0A9C05
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
K200869
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Health Professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 12/13/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Catalogue Number34250280S
Device Lot NumberK0A9C05
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/27/2024
Supplement Date Received by Manufacturer11/21/2024
Initial Report FDA Received Date09/20/2024
Supplement Report FDA Received Date12/13/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured08/24/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age80 YR
Patient SexFemale